Minnesota, 2023Heat in Minnesota, September 2 to 3, 2023
September 2 to 3, 2023 · NWS FSD · 4 events in 4 counties and zones
A strong ridge of high pressure persisted through the Central and Southern Plains at the start of September and brought hot temperatures to the region with highs in the 90s to around 100 degrees. Dewpoint readings were somewhat lower than late August, mainly in the 60s, which kept the more extreme heat at bay.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong ridge of high pressure persisted through the Central and Southern Plains at the start of September and brought hot temperatures to the region with highs in the 90s to around 100 degrees. Dewpoint readings were somewhat lower than late August, mainly in the 60s, which kept the more extreme heat at bay.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Sep 2, 11:16 AM CST, 44 minutes earlier.
Area forecast discussion, Sep 2, 11:16 AM CST, 44 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1216 PM CDT Sat Sep 2 2023
.SHORT TERM...(Today and Tonight)
Issued at 339 AM CDT Sat Sep 2 2023
KEY MESSAGES:
1. Record or near record heat expected across the area for today
through Monday. A Heat advisory remains in effect for areas along
and west of Interstate 29 through Sunday. Precautions should be
taken to avoid heat related illnesses.
2. A downward trend in temperatures expected for Tuesday and
Wednesday of next week, with low confidence chances of precipitation.
3. Just above normal temperatures are likely to return for the end
of next week.
An expanding upper level ridge, and a strong southwesterly low
flow initiated by a surface high centered over the southeastern
CONUS, will result in continued warming across our area for today.
An 850 mb thermal ridge will continue to expand to the east, and
with 850 mb temperatures closing in on 30 degrees C, highs will
jump into the mid 90s to lower 100s - and a few records will most
likely be tied or broken by this afternoon. Dew points continue to
be somewhat of a challenge, though most models and ensembles
suggest dew points in the upper 50s to mid 60s this afternoon.
This will yield heat indices of 95 to 103 across the area - with
highest heat indices generally along and west of Interstate 29,
and this aligns pretty well with the current Heat Advisory over
that area.
Similar to yesterday, a few hi-res models want to produce isolated
elevated convection north of Interstate 90 in the afternoon -
collocated with a weak shortwave and a ribbon of elevated
instability. Even so, soundings support very little precipitation
reaching the ground with very dry air below about 600 mb.
Otherwise, look for continued breezy conditions over the
southeastern half of the CWA - where there is a more enhanced
surface pressure gradient and momentum transfer winds are higher.
With the current pattern, tonight will be very warm for this time of
year. Winds will remain breezy in our southeast, and lows will only
drop into the upper 60s to lower 70s.
.LONG TERM...(Sunday through Friday)
Issued at 339 AM CDT Sat Sep 2 2023
Record breaking heat will continue for Sunday and Monday as the
upper level ridge continues to exert influence over the region.
Sunday will be the hottest day with deeper mixing, and it is this
day that more records are likely to be broken as highs will be close
to or exceed 100 degrees across the entire area. With deeper mixing
expected, lower dew points may be mixed down to the surface -
generally mid 50s to lower 60s. This will keep heat indices in check
- again running around 96 to 103 degrees. While Monday will continue
to be hot, highs will be a couple of degrees cooler as the upper
level ridge begins to shift to the east.
The synoptic pattern begins to change by midweek as an upper level
trough over the Rockies ejects into the Northern Plains later on
Tuesday and Wednesday. A surface cold tracks through the area on
Tuesday into Tuesday night, and while this may bring some potential
for scattered thunderstorms, ensembles support only low
probabilities of a tenth or more of precipitation during this time
frame. With the cold front, temperatures will be on a downward trend
on Tuesday as the 850 mb thermal ridge shifts to the southeast of
our area, and highs look to be mainly upper 80s to lower 90s. In a
cold air advection regime behind the front, Wednesday will be a much
nicer day as temperatures fall back closer to normal and dew points
drop into the 50s.
Will most likely see some recovery in temperatures by the end of
next week as weak upper level ridging builds back into the region
behind the exiting trough. Ensembles do support temperatures
climbing back to above normal - although not expecting excessive
heat with highs remaining mainly in the 80s. Precipitation chances
look low.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 1216 PM CDT Sat Sep 2 2023
VFR conditions will continue at TAF airfields through 03.18Z.
Outside of some SCT-BKN cloud bases at or above 15 kft early in
period at KHON, expect mostly sunny/clear skies given a very dry
air mass. Surface winds will be predominately from the southwest,
with some afternoon gusts approaching 20 kts at KFSD and KSUX.
That said, do expect light winds to back to the southeast
overnight at KSUX. Of greater concern, strong nocturnal winds in
the 1000 to 2000 ft agl layer will result in low-level wind shear
at KFSD and KSUX from roughly 03.03Z to 03.12Z, dissipating soon
after sunrise Saturday morning.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Heat Advisory until 7 PM CDT Sunday for SDZ038-039-050-052>055-
057>071.
MN...None.
IA...Heat Advisory until 7 PM CDT Sunday for IAZ020-031.
NE...Heat Advisory until 7 PM CDT Sunday for NEZ013-014.
&&
SHORT TERM...JM
LONG TERM...JM
AVIATION...RogersHazardous weather outlook, Sep 2, 3:16 AM CST, 8 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
416 AM CDT Sat Sep 2 2023
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-030930-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
416 AM CDT Sat Sep 2 2023
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.
.DAY ONE...Today and tonight.
Record to near record heat is likely across the area today, and will
result in afternoon heat indices of 95 to 103 degrees. Take
appropriate precautions as needed.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Above normal temperatures continue on Sunday and Monday. High
temperatures and peak heat indices are expected to be in the 90s up
to 103 degrees. If you have outdoor plans, prepare to alter them to
avoid the potentially dangerous heat.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Heat, Rock
- When
- September 2, 12:00 PM CST to September 3, 6:00 PM CST
- Where
- Rock forecast zone
- Reported by
- Department of Highways
- Coordinates
- 43.675, -96.253 (the zone’s center; the record gives no point)
During the period from the afternoon of September 2 through early evening of September 3, a maximum heat index of 104 degrees was measured at a personal weather station in Luverne and 102 degrees at Minnesota Road Weather Information System site MN006 near Beaver Creek.
Heat, Lincoln
- When
- September 3, 12:00 PM CST to 6:00 PM CST
- Where
- Lincoln forecast zone
- Reported by
- Mesonet
- Coordinates
- 44.413, -96.267 (the zone’s center; the record gives no point)
During the afternoon and early evening of September 3, a maximum heat index of 104 degrees was measured by a personal weather station near Arco.
Heat, Lyon
- When
- September 3, 12:00 PM CST to 6:00 PM CST
- Where
- Lyon forecast zone
- Reported by
- AWOS
- Coordinates
- 44.414, -95.839 (the zone’s center; the record gives no point)
During the afternoon and early evening of September 3, a maximum heat index of 102 degrees was measured at Automated Weather Observing System site KMML at Marshall, and 100 degrees at Minnesota Road Weather Information System site MN156 near Taunton.
Heat, Murray
- When
- September 3, 12:00 PM CST to 6:00 PM CST
- Where
- Murray forecast zone
- Reported by
- AWOS
- Coordinates
- 44.022, -95.763 (the zone’s center; the record gives no point)
During the afternoon and early evening of September 3, a maximum heat index of 104 degrees was measured at Automated Weather Observing System site KDVP at Slayton.
- Heat
- Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Texas, September 2 to 6, 20231 death · 23 events
- Flash Flooding and Heavy Rain in Arizona, September 2 to 3, 2023$500,000 · 5 events
- Flash Flooding and Flood in Arizona, September 2 to 3, 2023$17,000 · 14 events
- Heat in South Dakota, September 2 to 3, 202323 events
- Tornado in Louisiana, September 2, 2023$22,000 · EF0 · 1 event
- Excessive Heat in South Dakota, September 2 to 4, 202316 events
- Heat in Iowa, September 2 to 3, 20234 events
- Marine Thunderstorm Winds in Gulf of Mexico, September 2, 20233 events
- Marine Thunderstorm Wind and Waterspout in Gulf of Mexico, September 2, 20232 events
- Heat in Nebraska, September 2 to 3, 20232 events
- Marine Thunderstorm Winds in Gulf of Mexico, September 2, 20232 events
- Hail in Oregon, September 2, 20231 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1141115, 1141113, 1141114, 1141116.